Hail, Pierce
- When
- September 4, 4:05 AM CST to 4:08 AM CST
- Where
- Pierce County, 0.83 mi NW of Selz
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.860, -99.890
A strong low level jet pushing through a moisture rich atmosphere led to severe thunderstorms developing during the early to mid-morning hours. The greatest amount of damage occurred in Burleigh County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong low level jet pushing through a moisture rich atmosphere led to severe thunderstorms developing during the early to mid-morning hours. The greatest amount of damage occurred in Burleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 4, 2:50 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 350 AM CDT SUN SEP 4 2016 .SHORT TERM...(Today and tonight) Issued at 329 AM CDT Sun Sep 4 2016 A significant jet streak at h300 is forecast to move northeast from the four corners region into the upper plains today and tonight. Co-incident with this, a northern stream 100+ kt jet is over topping a broad ridge across southern Canada creating significant diffluence aloft between the two features. This will act in tandem to create a large and persistent upward motion field across North Dakota and in turn increase the low level jet pulling moisture into the region. Other important factors such as a two standard deviation from normal precipitable water anomaly will support wide spread showers and thunderstorms across the state today and tonight. The first push of precipitation is moving into southwest north dakota this morning. Now finally seeing the expected line of storms forming in northeast North Dakota along the frontal boundary. This makes the pop forecast a bit complex early today but by late morning widespread showers and thunderstorms will connect from the southwest into the northeast. Have adjusted pops per the latest HRRR runs for the morning hours. The front will also be the focus for severe thunderstorms this afternoon and evening. Current thinking is sufficient heating will allow the cape to reach the forecast 1500-2500 the models suggest. For this afternoon and evening a slight risk of severe thunderstorms are noted. Moderate to heavy rain will be the result across the James river valley later today and tonight. Local amounts of 3 inches or a little more will extend over sufficiently long 6 to 12 hour period and at this time flash flooding is not anticipated. Will not issue any headlines for this. .LONG TERM...(Monday through Saturday) Issued at 329 AM CDT Sun Sep 4 2016 The long term continues to look cooler and active as a broad cyclonic flow will remain over the northern plains with several shortwaves moving through. The superblend guidance indicated the best chance for showers this coming week will be wednesday with a transient short wave producing likely pops. There will be at least a chance for showers and thunderstorms through Saturday. Highs Monday will be the coolest with upper 50s northwest and the 60s east. Then highs will be in the 60s to lower 70s for the remainder of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 329 AM CDT Sun Sep 4 2016 Showers and thunderstorms will gradually move in from the southwest later this morning and last through Sunday. Widespread MVFR cigs with localized IFR cigs will develop along with the potential for reduced visibilities in precipiation. The best chance for thunderstorms will be at KBIS and KJMS late in the morning and afternoon. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT SAT SEP 3 2016 NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-050030- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AND BECOME LIKELY LATER TONIGHT SOME LOCATIONS. THUNDERSTORMS THIS EVENING MAY CONTAIN HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM THIS EVENING EAST OF HIGHWAY 83 AND NORTH OF THE SOUTH DAKOTA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE EXPECTED SUNDAY. SOME STORMS MAY BECOME SEVERE SUNDAY AFTERNOON AND EVENING SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST SUNDAY. NDZ001>003-009>011-017-050030- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT SUN SEP 4 2016 NDZ012-013-022-023-040945- MCHENRY-PIERCE-WELLS-SHERIDAN- 417 AM CDT SUN SEP 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN... SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM CDT... AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH. WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983 TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026 ABELING
The Minot AFB radar (KMBX), 93 km away, was scanning. The volume nearest the first event began at 10:06 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported that thunderstorm wind gusts caused a power pole to lean over near New Salem.
Five power poles were broken near mile marker 5 on Highway 36 east of Wilton. A blade was also blown off a wind turbine in the area. Several large ponderosa pine trees were blown down at a church site near mile marker 6.
A barn was destroyed, and a roof was damaged on another building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657447, 657448, 657449, 657451, 657450.